Hepatic failure related to itraconazole use successfully treated by corticosteroids

Horng Yuan Lou, Chia Lang Fang, Sheng Uei Fang, Cheng Tiong, Yang Chih Cheng, Chun Chao Chang

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Background: Itraconazole is believed to carry a low risk of hepatic toxicity owing to its low affinity for the human P-450 enzyme. Therefore, hepatic failure caused by itraconazole is exceedingly rare. Objectives: We report the case of a 46-year-old woman who developed hepatic failure related to itraconazole that was administered for the treatment of onychomycosis. Her condition deteriorated after withdrawal of the drug, followed solely by supportive care initially. Case Report: Treatment with corticosteroids was started 10 days after her admission, and her condition gradually improved. Unfortunately, her condition worsened when the dosage of corticosteroids was abruptly decreased. Ultimately, her condition improved with appropriate adjustments of corticosteroid dosage. Discussion: We conclude that corticosteroid therapy may be effective for itraconazole-induced hepatitis, especially in those patients who do not respond to conservative treatment. Notably, any decrease in the dosage should be performed with caution. We also recommend that close monitoring of liver function is mandatory during the use of itraconazole.

Original languageEnglish
Pages (from-to)843-846
Number of pages4
JournalHepatitis Monthly
Volume11
Issue number10
DOIs
Publication statusPublished - Oct 2011

Fingerprint

Itraconazole
Liver Failure
Adrenal Cortex Hormones
Onychomycosis
Liver
Cytochrome P-450 Enzyme System
Hepatitis
Therapeutics
Pharmaceutical Preparations

Keywords

  • Adrenal Cortex Hormones
  • Itraconazole
  • Liver Failure

ASJC Scopus subject areas

  • Hepatology
  • Infectious Diseases

Cite this

Hepatic failure related to itraconazole use successfully treated by corticosteroids. / Lou, Horng Yuan; Fang, Chia Lang; Fang, Sheng Uei; Tiong, Cheng; Cheng, Yang Chih; Chang, Chun Chao.

In: Hepatitis Monthly, Vol. 11, No. 10, 10.2011, p. 843-846.

Research output: Contribution to journalArticle

Lou, Horng Yuan ; Fang, Chia Lang ; Fang, Sheng Uei ; Tiong, Cheng ; Cheng, Yang Chih ; Chang, Chun Chao. / Hepatic failure related to itraconazole use successfully treated by corticosteroids. In: Hepatitis Monthly. 2011 ; Vol. 11, No. 10. pp. 843-846.
@article{8df4ea9a4adb4cbd81ad4dd81b2dbfa5,
title = "Hepatic failure related to itraconazole use successfully treated by corticosteroids",
abstract = "Background: Itraconazole is believed to carry a low risk of hepatic toxicity owing to its low affinity for the human P-450 enzyme. Therefore, hepatic failure caused by itraconazole is exceedingly rare. Objectives: We report the case of a 46-year-old woman who developed hepatic failure related to itraconazole that was administered for the treatment of onychomycosis. Her condition deteriorated after withdrawal of the drug, followed solely by supportive care initially. Case Report: Treatment with corticosteroids was started 10 days after her admission, and her condition gradually improved. Unfortunately, her condition worsened when the dosage of corticosteroids was abruptly decreased. Ultimately, her condition improved with appropriate adjustments of corticosteroid dosage. Discussion: We conclude that corticosteroid therapy may be effective for itraconazole-induced hepatitis, especially in those patients who do not respond to conservative treatment. Notably, any decrease in the dosage should be performed with caution. We also recommend that close monitoring of liver function is mandatory during the use of itraconazole.",
keywords = "Adrenal Cortex Hormones, Itraconazole, Liver Failure",
author = "Lou, {Horng Yuan} and Fang, {Chia Lang} and Fang, {Sheng Uei} and Cheng Tiong and Cheng, {Yang Chih} and Chang, {Chun Chao}",
year = "2011",
month = "10",
doi = "10.5812/kowsar.1735143X.755",
language = "English",
volume = "11",
pages = "843--846",
journal = "Hepatitis Monthly",
issn = "1735-143X",
publisher = "Kowsar Publishing Company",
number = "10",

}

TY - JOUR

T1 - Hepatic failure related to itraconazole use successfully treated by corticosteroids

AU - Lou, Horng Yuan

AU - Fang, Chia Lang

AU - Fang, Sheng Uei

AU - Tiong, Cheng

AU - Cheng, Yang Chih

AU - Chang, Chun Chao

PY - 2011/10

Y1 - 2011/10

N2 - Background: Itraconazole is believed to carry a low risk of hepatic toxicity owing to its low affinity for the human P-450 enzyme. Therefore, hepatic failure caused by itraconazole is exceedingly rare. Objectives: We report the case of a 46-year-old woman who developed hepatic failure related to itraconazole that was administered for the treatment of onychomycosis. Her condition deteriorated after withdrawal of the drug, followed solely by supportive care initially. Case Report: Treatment with corticosteroids was started 10 days after her admission, and her condition gradually improved. Unfortunately, her condition worsened when the dosage of corticosteroids was abruptly decreased. Ultimately, her condition improved with appropriate adjustments of corticosteroid dosage. Discussion: We conclude that corticosteroid therapy may be effective for itraconazole-induced hepatitis, especially in those patients who do not respond to conservative treatment. Notably, any decrease in the dosage should be performed with caution. We also recommend that close monitoring of liver function is mandatory during the use of itraconazole.

AB - Background: Itraconazole is believed to carry a low risk of hepatic toxicity owing to its low affinity for the human P-450 enzyme. Therefore, hepatic failure caused by itraconazole is exceedingly rare. Objectives: We report the case of a 46-year-old woman who developed hepatic failure related to itraconazole that was administered for the treatment of onychomycosis. Her condition deteriorated after withdrawal of the drug, followed solely by supportive care initially. Case Report: Treatment with corticosteroids was started 10 days after her admission, and her condition gradually improved. Unfortunately, her condition worsened when the dosage of corticosteroids was abruptly decreased. Ultimately, her condition improved with appropriate adjustments of corticosteroid dosage. Discussion: We conclude that corticosteroid therapy may be effective for itraconazole-induced hepatitis, especially in those patients who do not respond to conservative treatment. Notably, any decrease in the dosage should be performed with caution. We also recommend that close monitoring of liver function is mandatory during the use of itraconazole.

KW - Adrenal Cortex Hormones

KW - Itraconazole

KW - Liver Failure

UR - http://www.scopus.com/inward/record.url?scp=80355149120&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80355149120&partnerID=8YFLogxK

U2 - 10.5812/kowsar.1735143X.755

DO - 10.5812/kowsar.1735143X.755

M3 - Article

C2 - 22224084

AN - SCOPUS:80355149120

VL - 11

SP - 843

EP - 846

JO - Hepatitis Monthly

JF - Hepatitis Monthly

SN - 1735-143X

IS - 10

ER -